|Title||The Use of Proton Pump Inhibitors May Increase Symptoms of Muscle Function Loss in Patients with Chronic Illnesses|
|Author(s)||Vinke, Paulien; Wesselink, Evertine; Orten-Luiten, Wout van; Norren, Klaske van|
|Source||International Journal of Molecular Sciences 21 (2020)1. - ISSN 1661-6596|
Nutrition and Disease
Nutritional Biology and Health
|Publication type||Refereed Article in a scientific journal|
|Keyword(s)||cachexia - cancer - COPD - heart failure - inflammation - magnesium - microbiota - proton pump inhibitors - sarcopenic obesity - vitamin D|
Long-term use of proton pump inhibitors (PPIs) is common in patients with muscle wasting-related chronic diseases. We explored the hypothesis that the use of PPIs may contribute to a reduction in muscle mass and function in these patients. Literature indicates that a PPI-induced reduction in acidity of the gastrointestinal tract can decrease the absorption of, amongst others, magnesium. Low levels of magnesium are associated with impaired muscle function. This unwanted side-effect of PPIs on muscle function has been described in different disease backgrounds. Furthermore, magnesium is necessary for activation of vitamin D. Low vitamin D and magnesium levels together can lead to increased inflammation involved in muscle wasting. In addition, PPI use has been described to alter the microbiota's composition in the gut, which might lead to increased inflammation. However, PPIs are often provided together with nonsteroidal anti-inflammatory drugs (NSAIDs), which are anti-inflammatory. In the presence of obesity, additional mechanisms could further contribute to muscle alterations. In conclusion, use of PPIs has been reported to contribute to muscle function loss. Whether this will add to the risk factor for development of muscle function loss in patients with chronic disease needs further investigation.